NOVEMBER 23, 2010
Anna D. Garrett, PharmD, BCPS, CPP
Soy Use May Decrease INR
Soybeans come from the soy plant, a leafy green plant. Soy is used in many products these days. Formulations from soy, including soy milk, are influenced by the vitamin K stored in the soy bean.
Several sources cite the finding that soybean products will decrease a patient’s international normalized ratio (INR) value over time; however, the amount of soy intake has not been determined.
Patients on warfarin treatment should keep their soy intake consistent. Any patient considering introducing or stopping soy in their diet should consult with their anticoagulation provider, as their warfarin dose may need to be adjusted. Patients consuming soy products will likely need slightly higher doses of warfarin. Soy is not contraindicated for patients receiving warfarin, but good communication about all dietary changes is needed to maintain INR stability. Soy protein interactions with warfarin may be more common than the literature suggests, and further studies are needed to determine the exact mechanism. Health care professionals should be alerted to the potential implications of this food–drug interaction.
Rivaroxaban Shows Promise for Treatment of DVT
Results of the Phase III EINSTEIN-DVT study show that the oral anticoagulant rivaroxaban achieved the primary efficacy and safety outcomes in the treatment of patients with acute, symptomatic deep vein thrombosis (DVT). The primary efficacy outcome was the cumulative incidence of symptomatic recurrent venous thromboembolism (nonfatal or fatal). The principal safety outcome was the composite of major and clinically relevant nonmajor bleeding.
The study, which involved more than 3400 patients, showed that treatment with rivaroxaban was noninferior in the treatment of DVT compared with initial enoxaparin treatment followed by a vitamin K antagonist. Recurrent symptomatic venous thromboembolism (ie, the composite of recurrent DVT, nonfatal or fatal pulmonary embolism) occurred in 2.1% of the rivaroxaban recipients and 3.0% of the subjects receiving standard therapy.
The study also demonstrated similar rates of major and clinically relevant nonmajor bleeding, the principal safety outcome, for rivaroxaban compared with the current standard therapy (8.1% vs 8.1%, respectively). No liver function abnormalities attributable to rivaroxaban were observed in the study.
Anticoagulation Errors in Acute Cardiovascular and Stroke Patients
A recent American Heart Association publication provides a very comprehensive review of medication errors as they relate to acute cardiovascular and stroke patients. As expected, a significant portion of these errors can be traced specifically to anticoagulant use. Overall, anticoagulants account for 4% of preventable adverse medication events and 10% of potential adverse medication events.
An important source of unfractionated heparin dosing errors in acute coronary syndrome (ACS) patients is the higher recommended dosing for patients with acute pulmonary embolism (bolus plus infusion) versus a dosing regimen that does not include a bolus dose of unfractionated heparin in stroke patients. In the CRUSADE Quality Improvement Initiative, an excess weight-adjusted unfractionated heparin bolus or infusion was administered 35% of the time. The rate of major bleeding increased proportionally in relation to the dose of unfractionated heparin for both bolus and infusion. These data suggest that closer attention should be paid to dosing by weight rather than using standard bolus therapy and infusion.
Treatment with enoxaparin also offers opportunities for medication errors. Dosing of this medication is adjusted on the basis of both weight and creatinine clearance. Dosing of enoxaparin for patients with ST segment elevation myocardial infarcation or those undergoing percutaneous coronary intervention includes both intravenous and subcutaneous administration. Variation in enoxaparin administration practices may lead to confusion when ACS patients are treated in the emergency department or at an outside hospital and then transferred to the cardiac catheterization laboratory or another facility for further management. Because there is no widely available point-of-care laboratory test to assess the level of enoxaparin anticoagulation, low-molecularweight heparin dosing errors may arise when it is difficult to confirm the dose, route, and timing of administration of any previous therapy.
In the CRUSADE Quality Improvement Initiative, 19% of patients treated with enoxaparin received an excess dose, whereas 29% received a lower-than-recommended dose. Patients who did not receive the appropriate dose had worse outcomes, especially when an excessive dose was administered.
Dr. Garrett is manager of the Health Education Center at Mission Hospitals in Asheville, North Carolina.
Become A RESPIMAT T.O.P. Performer
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?